WASHINGTON (AP) - The maker of Tylenol will begin adding a bold new warning to bottle caps of its best-selling pain reliever this fall to warn consumers about the risks of taking too much.
Overdose from acetaminophen, the drug found in Tylenol, has been the leading cause of sudden liver failure in the U.S. for over a decade. Johnson & Johnson, which makes Tylenol, has periodically repackaged and relabeled Tylenol products in the past to try to reduce accidental liver damage.
Here is a look at some changes the company has made over the last 20 years:
- Added warning about risk of liver damage when combining Tylenol and alcohol
- Added warning "do not use with any other product containing acetaminophen"
- Added "do not exceed recommended dose"
- Added specific warning about liver damage if not used as directed
- Eliminated Tylenol infant drops -- a highly concentrated formula blamed for accidental overdoses by parents -- switching to a single formula for all children Tylenol products
- Lowered the maximum daily adult dose of Extra Strength Tylenol to 3,000 milligrams a day, or six pills, unless directed to take more by a doctor. The maximum daily dose was previously 4,000 milligrams a day, or eight pills. Also lowered maximum adult dose of regular strength Tylenol
- Changed directions from "take 2 caplets every 4-6 hours while symptoms last" to "take 2 caplets every 6 hours while symptoms last" for Extra Strength Tylenol. Also changed instructions on regular strength Tylenol